Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 75, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 2, 2006, 2:07 PM EDT for Rensselaer County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2006, 2:07 PM EDT (18:07 UTC)
- Expired
- Jul 2, 2006, 2:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Rensselaer County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:07 PM EDT, 2 hours earlier.
Area forecast discussion, Jul 2, 12:07 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1207 PM EDT SUN JUL 2 2006 .SHORT TERM /THIS EVENING THROUGH WEDNESDAY NIGHT/... SERIES OF DUMBELLING 500HPA CUT OFFS OVER CANADA WILL KEEP REGION ON SOUTHERN PERIPHERY OF WESTERLIES WITH FAST MOVING BUT WEAK (W/R TO TEMP GRAD) SURFACE LOWS RACING ACROSS EXTREME SOUTHERN CANADA DRAGGING A QUICK SUCCESSION OF WMFNTS AND CDFNTS EVERY OTHER DAY OR SO ACROSS THE RGN. THIS EVENINGS POSES THE MOST SIG CHALLENGE AS SEVERE THUNDERSTORMS EXPECTED THIS AFTN INTO THE EVENING. THE CDFNT IS ABOUT SLK-BUF AND SAGGING SE ACRS RGN. CLDS ACRS RGN ARE DIMINISHING. SHORT WAVE OVER SE MI/NW OH WILL RACE ENE ALONG OR AHEAD OF CDFNT AND TRIGGER TSTMS. INCRG SUN WILL ALLOW SBCAPES VALUES TO CLIMB RAPIDLY...AND WILL LIKELY APPROACH 2000-2500 J/KG BY AFTN. THIS AMOUNT OF INSTABILITY WOULD CERTAINLY WARRANT CONCERN WITH ANY FORCING...BUT TODAY THERE IS ALSO A GREAT DEAL OF VERTICAL WIND SHEAR. 12Z ALB SOUNDING SHOWING VEERING WINDS IN THE LOWEST 5000 FEET AND QUITE A BIT OF SPEED SHEAR IN THE LOWEST 6 KM. WINDS AT 700 MB ARE WESTERLY AT 50 KTS...SO THIS RAISES FLAGS TO TO BE CONCERNED WITH STORMS THAT DEVELOP SHOULD QUICKLY BECOME SEVERE AND COULD DEVELOP MESOCYCLONES. THERE IS ENOUGH WIND SHEAR FOR SUPERCELLS...SO ISOLATED TORNADOES ARE POSSIBLE. THE ONE LIMITING FACTOR FOR TORNADIC DEVELOPMENT WILL BE A WELL MIXED BOUNDARY LAYER WITH RELATIVELY HIGH LCL. WET BULB ZERO HEIGHTS ARE AROUND 13 KFT...SO HAIL THREAT WOULD NORMALLY BE MINIMAL...BUT STORMS THAT DEVELOP STRONG MID LEVEL ROTATION WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. COVERAGE OF SEVERE STORMS IS NOT EXPECTED TO BE WIDESPREAD...BUT THE STORMS THAT DO DEVELOP WILL LIKELY BE SEVERE. IN ADDITION GIVEN CURRENT FRONTAL TIMING AND PLACEMENT MOST LKLY CHC FOR SVR WILL BE IN S AN E PORTIONS OF FCA. TNGT CDFNT WILL SWEEP OFFSHORE AND SFC HI PRES WL BUILD INTO GRTLKS. MONDAY SHOULD BE DRY AND COMFORTABLE...BUT BY AFTN NEXT WK FRONTAL SYSTEM WILL BE RACING E WITH INCRG CHC OF -SHRA OR TSTMS LATE MONDAY WEST FCA...AND MON NT ACRS THE AREA. TUES YET ANOTHER WMFNT CDFNT COUPLET WILL RACE ACRS THE RGN KEEPING THE THREAT OF TSTMS INTO TUE EVENING. WED FAIR WX COND WILL RETURN AS YET ANOTHER SFC HIGH BUILDS E FM THE GRTLKS. && LONG TERM /THURSDAY THROUGH SUNDAY/... THUR INTO FRI THE LARGE CANADIAN CUT OFFS ELONGATE INTO A PROGRESSIVE TROF WHICH SLIDES OFFSHORE FRI. WITH TROF DRIFTING ACRS RGN UPR LEVELS WILL COOL SOME AND WILL BE PC CONDS WITH JUST AND OUTSIDE CHC OF A -SHRA OVER N TIER HIGHER TERRAIN. FOR THE WEEKEND SFC HIGH BUILDS E FM OHIO VLY. CURRENT EFP WAS FOR A FAIR WX WEEKEND. AND NEW HPC GUIDANCE CONTINUES THAT TREND. HWVR 06Z GFS HINTS AT A SERIES OF SHRT WVS CUTTING OFF AT 500 HPA ALONG THE ATLC SEABOARD FOR THE WEEKEND...AND THE RESULTANT CYCLOGENISUS ALONG THE COAST...WITH FCA GENERALLY NW OF THIS SYSTEM BUT ENOUGH IMPACT TO SUGGEST MORE CLOUDS AND A THREAT OF RN. ITS A WEEK AWAY AND WILL GO WITH HPC DRY VERSION ATTM. && .AVIATION /18Z SUNDAY THROUGH 18Z MONDAY/... MAIN CONCERN WILL BE THUNDERSTORMS THIS AFTN/EVENING...AHEAD OF A COLD FRONT THAT WILL PUSH THRU THE AREA FROM NW TO SE THIS EVENING. COVERAGE IS EXPECTED TO BE SCATTERED...WITH MAINLY VFR CONDS EXCEPT FOR BRIEF MVFR/IFR WITHIN THUNDERSTORMS. SFC WINDS WILL BE GUSTY FROM THE S/SW BETWEEN 15-20 KTS WITH GUSTS TO AROUND 25 KTS...BEFORE SUBSIDING TO LESS THAN 10 KTS AND SHIFTING TO THE WEST BY LATE EVENING. THUNDERSTORM ACTIVITY WILL ALSO DIMINISH BY LATER THIS EVENING...WITH DRY CONDS OVERNIGHT AND THRU EARLY MONDAY AFTN AS WEAK SFC HI PRES BUILDS IN. SOME MVFR CONDS POSSIBLE WITH LIGHT FOG AT KGFL/KPOU AFTER MIDNIGHT...BUT THERE SHOULD BE ENOUGH OF A BREEZE TO PRECLUDE WORSE VSBY. VFR CONDS WILL BE PREVALENT SHORTLY AFTER SUNRISE. && .HYDROLOGY... RIVERS CONTINUE TO RECEDE. MOST FLOOD WARNINGS WILL END BY LATE THIS MORNING EXCEPT FOR THE HUDSON RIVER AT SCHUYLERVILLE. WATER CONTINUES TO SPILL FROM GREAT SACANDAGA LAKE AND ADDITIONAL WATER IS BEING RELEASED TO BRING THE LAKE BACK DOWN BELOW THE SPILLWAY. LAKE GEORGE IS ALSO ABOVE FLOOD AND WILL REMAIN ABOVE FOR SEVERAL DAYS. PLEASE REFER TO OUR LATEST RIVER AND FLOOD STATEMENTS. LOCALLY HEAVY RAINFALL IS POSSIBLE IN CONVECTION TODAY AND THIS EVENING. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE WHERE THUNDERSTORMS OCCUR. WIDESPREAD HEAVY RAINFALL WHICH WOULD CAUSE PROBLEMS IN THE RIVERS IS NOT EXPECTED. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SNYDER/VILLANI/DIRIENZO
Hazardous weather outlook, Jul 2, 2:00 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 200 PM EDT SUN JUL 2 2006 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-031100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 200 PM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 572 IS IN EFFECT FOR ALL OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND UNTIL 9 PM EDT THIS EVENING. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE WATCH AREA. THUNDERSTORMS ARE EXPECTED TO MOVE VERY QUICKLY FROM WEST TO EAST AT 45 TO 55 MPH DURING THE AFTERNOON AND EARLY EVENING AND MAY DEVELOP ANYWHERE WITHIN THE WATCH AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY ESPECIALLY ACROSS THE SOUTHERN HALF OF EASTERN NEW YORK AS WELL AS WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME IN THE FOLLOWING COUNTIES IN NEW YORK...ALBANY...COLUMBIA...DUTCHESS... FULTON...GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER... SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WASHINGTON AND WARREN...IN VERMONT...BENNINGTON AND WINDHAM...IN MASSACHUSETTS...BERKSHIRE AND IN CONNECTICUT...LITCHFIELD. SPOTTERS ARE REQUESTED TO SEND REPORTS OF DAMAGING WINDS...MEASURED WIND GUSTS OF 40 MPH OR GREATER...HAIL...LIGHTNING DAMAGE OR ANY OTHER DAMAGE FROM THUNDERSTORMS TO THE NATIONAL WEATHER BY THE QUICKEST MEANS POSSIBLE INCLUDING TELEPHONE AND THE SEVERE WEATHER REPORT FORM ON THE INTERNET. IN ADDITION AMATEUR RADIO NET CONTROLLERS FOR EACH COUNTY ARE REQUESTED TO COLLECT THE REPORTS FROM THEIR COUNTY AND TELEPHONE THEM TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jul 2, 12:27 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1227 PM EDT SUN JUL 2 2006 NYZ032-033-038-021700- HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY- 1227 PM EDT SUN JUL 2 2006 ...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES... AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH... FREQUENT LIGHTNING THIS STORM WAS LOCATED 7 MILES WEST OF NORTHWOOD...OR ABOUT OVER HINCKLEY...AND MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... NORTHWOOD...7 MILES NORTH OF COLD BROOK AND 8 MILES NORTH OF POLAND BY 1235 PM EDT OHIO BY 1240 PM EDT IF ON OR NEAR HINCKLEY RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM SND
Special weather statement, Jul 2, 12:51 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1251 PM EDT SUN JUL 2 2006 NYZ039-041-050-021715- SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-SOUTHERN FULTON NY- 1251 PM EDT SUN JUL 2 2006 ...A STRONG THUNDERSTORM IN SARATOGA AND FULTON COUNTIES... AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH THIS STORM WAS LOCATED NEAR BROADALBIN...OR ABOUT 9 MILES NORTHEAST OF AMSTERDAM...AND MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... ROCK CITY FALLS BY 105 PM EDT SARATOGA SPRINGS...MILTON AND BALLSTON SPA BY 110 PM EDT JPV/OKEEFE
Special weather statement, Jul 2, 12:52 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1252 PM EDT SUN JUL 2 2006 NYZ033-021715- HAMILTON NY- 1252 PM EDT SUN JUL 2 2006 ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH THIS STORM WAS LOCATED 24 MILES WEST OF WELLS...OR ABOUT 18 MILES EAST OF HINCKLEY...AND MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF SACANDAGA CAMPGROUND AND 7 MILES SOUTHWEST OF WELLS BY 115 PM EDT JPV/OKEEFE
Special weather statement, Jul 2, 1:19 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 119 PM EDT SUN JUL 2 2006 NYZ041-050-021745- SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY- 119 PM EDT SUN JUL 2 2006 ...A STRONG THUNDERSTORM IN SARATOGA COUNTY... AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH THIS STORM WAS LOCATED NEAR BALLSTON SPA...OR ABOUT 10 MILES SOUTHWEST OF SARATOGA SPRINGS...AND MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... ROUND LAKE AND 6 MILES SOUTH OF SARATOGA SPRINGS BY 125 PM EDT MECHANICVILLE BY 130 PM EDT JPV/OKEEFE
Special weather statement, Jul 2, 1:42 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 142 PM EDT SUN JUL 2 2006 NYZ084-VTZ013-021815- BENNINGTON VT-SOUTHERN WASHINGTON NY- 142 PM EDT SUN JUL 2 2006 ...STRONG THUNDERSTORMS IN BENNINGTON AND WASHINGTON COUNTIES... AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 45 MPH THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GREENWICH TO 11 MILES SOUTHWEST OF GREENWICH...OR ALONG A LINE EXTENDING FROM SALEM TO 12 MILES NORTHWEST OF HOOSICK FALLS TO 6 MILES NORTH OF MECHANICVILLE...AND MOVING EAST AT 50 MPH. THUNDERSTORMS WILL BE NEAR... ARLINGTON AND 7 MILES SOUTH OF DORSET BY 155 PM EDT MANCHESTER AND MANCHESTER CENTER BY 200 PM EDT HIDDEN VALLEY AND SHAFTSBURY BY 205 PM EDT JPV/OKEEFE
Local storm report, Jul 2, 2:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
203 PM EDT SUN JUL 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG WILTON 43.18N 73.75W
07/02/2006 SARATOGA NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON RT. 9.
&&
RTRACEY/HJOHNSONThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:38 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 32 min |
| Jul 2, 1:30 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 19 min |
| Jul 2, 1:55 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 35 min |
| Jul 2, 5:19 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 41 min |
| Jul 2, 2:20 PM EDT | Severe Thunderstorm Warning | ALY | Bennington | 40 min |
| Jul 2, 2:42 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 27 min |
| Jul 2, 5:40 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 35 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.